Saint Alphonsus message for patients regarding New England Compounding Center NECC drug recall 10/30/2012
Boise, Idaho – October 30, 2012 – With patient safety and wellness the highest priority, Saint Alphonsus Regional Medical Center has alerted all patients who received medications (thus far shown to be not contaminated) obtained from New England Compounding Center (NECC). The move was made in response to the outbreak of fungal meningitis and other infections, which appear to be traced to methylprednisolone injectable and one other medication compounded by NECC. No Saint Alphonsus patients received any of the known contaminated medications from the Saint Alphonsus Health System.
When the contaminated medication was recalled on October 5, for the protection of our patients Saint Alphonsus removed any medication that we had obtained from NECC, not having confidence in NECC that other pharmaceuticals were not also contaminated. Since then the Food and Drug Administration has recalled all NECC products prepared since May 21, 2012.
Please note that, except in the cases of NECC steroidal injections (linked to the highly publicized fungal meningitis outbreak) and cardioplegia (a solution used in heart surgery), there have been no confirmed reports of infections linked to any other NECC pharmaceuticals at this time. The FDA recalled them as a precaution in the best interest of patients.
Please contact your health care provider with any concerns about possible contamination, but contact them immediately, or go to the Emergency Room, if you experience any of the following:
Possible Infection Indicators:
Experience redness, warmth, inflammation or pain at an injection site
Chest pain or drainage from a surgical site
Additional information related to the recall, the related fungal meningitis outbreak (associated with epidural steroid injections) and more is available from the FDA’s Division of Drug Information at 855-543-DRUG (3784) and press * to get the most recent information regarding the multistate meningitis outbreak, report an adverse event, or speak directly to a pharmacist. Additional information is also available at www.fda.gov/drugs.